Background Medication errors can cause significant harm, but are a preventable cause of morbidity and mortality in the presence of effective intervention strategies. The complexity of intravenous medication administration in neonates involves an increased risk of medication errors. Also, neonates have a less capacity to buffer the unintended consequences of the medication error due to physiological immaturity.
Lipids are considered as high alert medication and overdose can cause significant complications including hypertriglyceridemia, respiratory failure, metabolic acidosis, hemolysis, liver dysfunction and pancreatitis. Long-term complications include pulmonary hypertension, chronic lung disease and neurodevelopmental delay.
Objectives Aim: To highlight intervention strategies and learning involved in a medication error due to lipid overdose.
Case History: A baby boy born at 29 weeks was commenced on Parenteral Nutrition (PN) including lipid for suspected Necrotising enterocolitis. The infusions were ‘checked’ by two trained nurses at the start and at two handovers; with hourly pump readings. After 16 hrs, the infusion pump delivering lipid alarmed noting the bag as empty. This prompted a review of fluid balance chart only to note that the infusion rate of lipids was set incorrectly; 120 mls of lipid was infused; instead of expected 17.1 mls (7 times higher).
The baby developed mild respiratory distress, observations were stable. The lipid infusion was stopped immediately. The triglyceride level of the baby was 83.8 mmol/l (40 times higher) (Normal 0.34 – 2.0 mmol/l).
The baby was transferred to tertiary NICU, required respiratory support and received ‘ Double volume exchange transfusion’.
Parents were updated and supported throughout.
Methods INTERVENTIONS: National Patient Safety Agency (NPSA) alert was raised.
A serious incident root-cause analysis was carried out to identify the opportunities to minimise the recurrence of error. This case illustrated a lack of robust checking system and no clearly identifiable process to differentiate between multiple infusions. This emphasised on independent checks by two trained nurses, and cot side checklist during handover (to be signed by two qualified nurses) to allow checking of pumps and rates to overcome involuntary automaticity.
The process of administration of PN in neonatal unit was reviewed to include a detailed workflow diagram to identify specific problem areas. The bags were colour coded, clear labels were used and infusions were set to run for a maximum of 4 hours.
A competency based workbook was developed to improve uniformity in practice with regards to administrations of medication including PN.
Debrief session and shared learning was organised for all staff, reinforcing the lessons learnt and incorporating into neonatal mandatory training.
Results Our investigation led to a major change in manufacturing nationwide. Based on recommendations, the volume in lipid bags was reduced from 120 mls to 60 mls and changed to red coloured bags.
Exchange transfusion remains the mainstay of treatment for lipid overdose to prevent acute and delayed complications.
Human factors play a crucial role. Identifying human errors and developing robust intervention strategies is challenging but very important.
Medication safety in neonatal care involves education and training of the staff; debriefs and shared learning from errors, and timely review of the practices.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.